One of our clients was recently admitted to the hospital for dangerously low sodium levels.
In the days prior, she was more disoriented, confused and volatile.
It is easy to associate these behaviors to Alzheimer's or even a Urinary Tract Infection.
For this reason, it is crucial that someone, be it a loved one or a caregiver, follow-up with their physician so they are properly diagnosed and treated.
Dangerously low sodium levels can lead to seizures.
Confusion, Disorientation and Drowsiness
Neurological changes are among the first signs of low sodium, an electrolyte that affects your fluid volume, nerve and muscle function. Confusion, disorientation and drowsiness--common symptoms of low sodium--may masquerade as the symptoms of other neurological conditions in the elderly, such as vascular dementia or Alzheimer’s disease. If you live in a long-term care facility or you’ve been hospitalized, you may be especially prone to low sodium levels due to changes in your daily routines. Ongoing confusion and low energy levels may be signs that you have chronically low sodium. Monitoring your fluid intake and your cognitive status are important aspects of your care.
Changes in the way your body processes water can affect your balance of fluids and electrolytes as you age. Taking diuretics, pain medication, antidepressants or other prescription drugs may also alter your fluid balance. Symptoms of low sodium may not appear until your blood sodium level has fallen to a dangerous point
Read more: http://www.livestrong.com/article/382568-the-effects-of-low-sodium-in-the-elderly/#ixzz2jRyFexf9
If you or a loved one is in need of caregiver assistance, please call BrightStar Care of Chattanooga at 423.296.6640.
Read more: http://www.livestrong.com/article/382568-the-effects-of-low-sodium-in-the-elderly/#ixzz2jRxjxkDb